Arizona, 2008High Wind in Arizona, June 4, 2008
June 4, 2008 · NWS FGZ · 5 events in 5 counties and zones
An area of low pressure along with a cold front brought very strong winds to northern Arizona on June 4th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure along with a cold front brought very strong winds to northern Arizona on June 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 4, 9:00 AM MST, 4 hours earlier.
Area forecast discussion, Jun 4, 9:00 AM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST WED JUN 4 2008
.SYNOPSIS...A WEATHER DISTURBANCE WILL MOVE ACROSS THE GREAT
BASIN TODAY AND INTO THE ROCKIES BY THURSDAY. THIS SYSTEM WILL
BRING STRONG SOUTHWEST WINDS TO THE AREA THIS AFTERNOON AND
EVENING...FOLLOWED BY COOLER TEMPERATURES FOR THURSDAY. THERE WILL
ALSO BE A CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS...MAINLY
NORTH OF THE MOGOLLON RIM. DRY AND OCCASIONALLY WINDY WEATHER IS
EXPECTED FRIDAY THROUGH THE WEEKEND.
&&
.DISCUSSION...AN APPROACHING STORM SYSTEM AND COLD FRONT WILL BRING
WINDY CONDITIONS TO THE NORTHLAND TODAY...ALONG WITH A CHANCE FOR
SHOWERS THROUGH EARLY THURSDAY...ESPECIALLY NEAR THE UTAH BORDER.
THE COLD CORE OF THE STORM WILL MOVE ACROSS THE ARIZONA UTAH BORDER
LATE THIS AFTERNOON AND OVERNIGHT WHICH WILL RESULT IN A SLIGHTLY
UNSTABLE AIR MASS. AS A RESULT...ISOLATED THUNDERSTORMS WILL BE A
THREAT NEAR THE UTAH BORDER LATE THIS AFTERNOON AND OVERNIGHT. THE
STRONGEST WINDS WILL LIKELY BE ALONG AND NORTH OF THE MOGOLLON RIM
THIS AFTERNOON AND EVENING WHERE SOUTHWEST WIND GUSTS TO AROUND 50
MPH ARE ANTICIPATED. THE HIGHER TERRAIN OF THE KAIBAB PLATEAU MAY
ALSO SEE SOME OF THE PRECIPITATION IN THE FORM OF SNOW. THE STORM
SHOULD BE EAST OF ARIZONA BY THURSDAY AFTERNOON WITH THE THREAT OF
PRECIPITATION ENDING AND LIGHTER WINDS.
FROM FRIDAY INTO EARLY NEXT WEEK...NEAR NORMAL TEMPERATURES...DRY
WEATHER AND AFTERNOON SOUTHWEST BREEZES...ARE EXPECTED AS ARIZONA
REMAINS SITUATED BETWEEN HIGH PRESSURE TO THE SOUTHEAST AND LOW
PRESSURE TO THE NORTH AND WEST.
&&
.AVIATION...FOR THE 18Z PACKAGE...EXPECT VFR CONDITIONS THROUGH
21Z-23Z WITH INCREASING SOUTHWEST WINDS REACHING SPEEDS OF 20-30 KTS
WITH GUSTS UP TO 45 KTS BY 19Z. AFT 21Z-23Z...A COLD FRONT WILL
BRING AREAS OF BKN CIGS 2-4 KFT AGL TO ROUTES NORTH OF KGCN.
EMBEDDED IN THIS FRONT WILL BE SCT -SHRA/-SHSN AND ISOLATED
THUNDERSTORMS WITH LOCALIZED CIGS BKN AOB 1 KFT AGL. THIS FRONT AND
ASSOCIATED MVFR/IFR CONDITIONS AND PRECIPITATION SHOULD DROP AS FAR
SOUTH AS KFLG BY 04Z-06Z...AFFECTING ALL ROUTES NORTH OF A LINE FROM
KGCN-KFLG-KRQE THROUGH 12Z THURSDAY. THE CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL SHIFT TO NORTHEAST ARIZONA AFTER 12Z
THURSDAY...WITH IMPROVING CONDITIONS ELSEWHERE. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...THERE IS A RED FLAG WARNING FROM 11 AM MST UNTIL 7
PM MST FOR ZONES 104>118-137>140. SEE PHXRFWFGZ FOR ADDITIONAL
DETAILS. SEE FIRE WEATHER FORECAST (PHXFWFFGZ) FOR ADDITIONAL
DISCUSSION OF DAYS 1 AND 2.
FRIDAY THROUGH SUNDAY...EXPECT DRY WITH NEAR NORMAL TEMPERATURES
THROUGH THE PERIOD. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
SATURDAY AND SUNDAY AFTERNOONS AS A TROUGH OF LOW PRESSURE PASSES TO
OUR NORTH.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT MST TONIGHT FOR
ARIZONA ZONES 011-013-014-017-040.
WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR
ARIZONA ZONES 004>010-012-015-016-018-037>039.
RED FLAG WARNING FROM 11 AM UNTIL 7 PM MST TODAY FOR FIRE
WEATHER ZONES AZZ104>118-137>140.
&&
PUBLIC...MCCOLLUM
AVIATION/FIRE WEATHER...JOHNDROW
VISIT WEATHER.GOV/FLAGSTAFF FOR MORE NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jun 4, 6:35 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
635 AM MST WED JUN 4 2008
AZZ004>018-037>040-050700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
635 AM MST WED JUN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO NORTHEAST ARIZONA LATE
TODAY INTO THURSDAY. THIS WILL BRING STRONG SOUTHWEST WINDS TO
NORTHERN ARIZONA INTO THE LATE EVENING. A WIND ADVISORY HAS BEEN
ISSUED...PLEASE SEE THE LATEST ADVISORY PRODUCT (PHXNPWFGZ) FOR
DETAILS. CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY AS WELL...AND A
RED FLAG WARNING HAS BEEN ISSUED FOR WEDNESDAY...PLEASE SEE THE
LATEST RED FLAG WARNING PRODUCT (PHXRFWFGZ) FOR DETAILS.
A FEW THUNDERSTORMS ARE EXPECTED ALONG THE FRONT THIS
EVENING...MAINLY OVER THE NORTHERN THIRD OF THE STATE. MUCH COLDER
AIR WILL ARRIVE BEHIND THE FRONT...WITH A CHANCE OF SNOW SHOWERS
ABOVE 7500 FEET FROM THE KAIBAB PLATEAU TO THE CHUSKA MOUNTAINS LATE
TONIGHT INTO THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
High Wind, Kaibab Plateau
- When
- June 4, 1:00 PM MST to 6:00 PM MST
- Where
- Kaibab Plateau forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The House Rock RAWS recorded a peak wind gust of 59 MPH.
High Wind, White Mountains
- When
- June 4, 1:00 PM MST to 3:00 PM MST
- Where
- White Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
The Show Low Airport reported a peak wind gust of 50 Knots.
High Wind, Coconino Plateau
- When
- June 4, 2:00 PM MST to 4:00 PM MST
- Where
- Coconino Plateau forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The Frazier Wells RAWS recorded a peak wind gust of 59 MPH.
High Wind, Little Colorado River Valley in Coconino County
- When
- June 4, 4:00 PM MST to 5:00 PM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
A trained spotter 15 miles southwest of Winslow reported a peak wind gust of 62 MPH on his weather station.
High Wind, Marble Canyon and Glen Canyon
- When
- June 4, 5:00 PM MST to 7:00 PM MST
- Where
- Marble Canyon and Glen Canyon forecast zone
- Measured
- 87 kt (100 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Very strong winds blew out numerous windows and caused extensive damage to Cliffdwellers Lodge near Vermillion Cliffs during the late afternoon on June 4th. The winds, possibly enhanced by the nearby cliffs, blew out windows in 5 parked cars and several of the motel rooms in the Lodge. The housing units also had broken windows, some damaged awnings, and and damaged trailer skirtings. Both the Lee's Ferry and Marble Canyon Lodges reported high winds but, no damage. Blowing dust made it difficult to even see across Highway 89A.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Virginia, June 4, 20081 death · 2 injured · $1.4 million · EF1 · 112 events
- Flooding in Illinois, June 4 to 18, 20081 death · $2.4 million · 6 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 5, 2008$2.9 million · EF2 · 60 events
- Tornado and Flash Flooding in Indiana, June 4, 20081 death · $363,000 · EF0 · 24 events
- Flooding in Indiana, June 4 to 22, 2008$438 million · 7 events
- Tornadoes and Flash Flooding in Iowa, June 4 to 5, 2008$1.3 million · EF1 · 78 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 5, 2008$8.1 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 15, 2008$2.0 million · EF1 · 59 events
- Flood in Indiana, June 4 to 12, 2008$90 million · 1 event
- Tornadoes and Hail in Maryland, June 4, 2008$2.1 million · EF0 · 76 events
- Flood in Indiana, June 4 to 21, 2008$20 million · 1 event
- Tornadoes and Flooding in Iowa, June 4 to 18, 2008$1.4 million · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120959, 120973, 120954, 120980, 121045.